Heparin-induced thrombocytopenia (HIT) is a rare complication that has been reported to occur in 0.36% of trauma patients and is caused by antibody formation to complexes between heparin and platelet-factor 4 (PF4), leading to platelet activation and subsequent thrombosis.1,2 An earlier report demonstrated that PF4 can bind to bacteria, inducing an autoimmune response similar to the major antigen in HIT.3 We hypothesized that trauma patients with HIT have a higher incidence of bacterial infection during their hospitalization compared with patients without HIT. In addition, we provide a descriptive analysis of HIT in trauma patients.
Identify all potential conflicts of interest that might be relevant to your comment.
Conflicts of interest comprise financial interests, activities, and relationships within the past 3 years including but not limited to employment, affiliation, grants or funding, consultancies, honoraria or payment, speaker's bureaus, stock ownership or options, expert testimony, royalties, donation of medical equipment, or patents planned, pending, or issued.
Err on the side of full disclosure.
If you have no conflicts of interest, check "No potential conflicts of interest" in the box below. The information will be posted with your response.
Not all submitted comments are published. Please see our commenting policy for details.
Grigorian A, Schubl S, Barrios C, et al. Association of Heparin-Induced Thrombocytopenia With Bacterial Infection in Trauma Patients. JAMA Surg. 2018;153(10):964–965. doi:10.1001/jamasurg.2018.1652
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: